Nebraska, 2005

Tornadoes and Flash Flooding in Nebraska, April 18, 2005

April 18, 2005 · NWS GID · 35 events in 6 counties and zones

A wild night of weather became the first major severe weather event of the season in south central Nebraska. Severe thunderstorms were responsible for tornadoes, very large hail and flash flooding, mainly east of Columbus to Hastings line.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4.2 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A wild night of weather became the first major severe weather event of the season in south central Nebraska. Severe thunderstorms were responsible for tornadoes, very large hail and flash flooding, mainly east of Columbus to Hastings line. Fillmore County was hardest hit. A tornado in the northwest corner of the county damaged a center pivot. The county Emergency Manager was injured by flying glass after baseball sized hail pummeled his vehicles' windshield. He was treated and released from the hospital that evening. The hail hammered much of the county over the course of 3 to 4 hours. Geneva sustained some of the more widespread property damage. Damage in Fillmore County totaled in the millions. In York County, a tornado was reported south of Lushton, but not damaged was noted. Drifts of golf ball size hail and heavy rain pounded York County as well. Flash flooding was reported in York and Polk counties. In York County, the underpass north of downtown was full of water and the Beaver Creek Trails on the west side of town flooded. In Polk County, there were several roads reported under water around 8 pm in eastern sections of the county. Heavy rain of 1 to 3 inches in eastern Nuckolls County caused damage to county roads around Ruskin and Hardy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 18, 1:05 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 18, 1:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
205 PM CDT MON APR 18 2005

.SHORT TERM...TONIGHT THROUGH 12Z THURS.  MAIN CHALLENGES THROUGHOUT
THE PERIOD ARE CONVECTIVE CHANCES EACH AFTN/NIGHT ALONG WITH
TEMPERATURES EACH DAY.  EARLY MORNING ANALYSIS REVEALED RATHER
POTENT UPR LOW CONTINUING TO SPIN OVER THE WESTERN CWA...LIFTING
NORTHEAST THROUGH THE AREA.  AT THE SURFACE...LOW PRESSURE WAS
LOCATED OVER WESTERN KANSAS...NEAR KHLC...WITH SFC WARM FRONT LAID
OUT ACROSS NORTH CENTRAL KANSAS...JUST SOUTH OF THE CWA.  BY EARLY
AFTN...PRONOUNCED DRY SLOT BULGE IN ASSOCIATION WITH THE UPR LOW HAD
WORKED INTO THE EASTERN COUNTIES...SETTING THE STAGE FOR CONVECTION
LATE THIS AFTN.  EXPECT LATE AFTN CONVECTION WILL SPILL OVR INTO THE
FIRST PERIOD TONIGHT AS UPR LOW LIFTS OUT OF THE AREA AND SFC WARM
FRONT MOVES NORTH.  HAVE CARRIED PRECIP CHANCES INTO THE OVERNIGHT
HOURS...MAINLY OVER THE EAST WHERE THE BEST FORCING EXISTS IN
COMBINATION WITH THE LIFTING FRONT...INCREASING LLJ...AND STRONG
MOISTURE ADVECTION.

BY 12Z TOMORROW...UPR LOW WILL HAVE LIFTED OUT OF THE AREA WITH
SUBSIDENCE PREVAILING BY AFTN.  HAVE THEREFORE LOWERED CLOUD COVER A
BIT TOMORROW...ALTHOUGH COULD SEE A LITTLE STRATUS OVER THE EAST
THROUGH THE MORNING WITH MOISTURE BEING TRAPPED UNDER NOCTURNAL
INVERSION.  WARM FRONT WILL BE CLAYED OUT SOMEWHERE ACROSS THE
CWA...WITH LATEST MODEL GUIDANCE SHOWING THE FRONT JUST A BIT
FURTHER SOUTH THAN THE PREVIOUS RUNS.  CONFIDENCE IN FRONTAL
POSITION IS QUITE LOW...HOWEVER BEST GUESS WOULD PUT THE FRONT NORTH
OF I-80.  GIVEN GOOD INSOLATION TOMORROW AFTN COUPLED WITH ABUNDANT
MOISTURE FROM WIDE-OPEN GULF...ATM WILL BECOME INCREASINGLY UNSTABLE
BY LATE IN THE DAY...WITH FCST SBCAPES OF 2500-3500+ J/KG LIKELY.
EXPECT TO SEE STORMS FIRE BY LATE IN THE DAY ALONG BOUNDARY TO THE
NORTH...WITH ANOTHER AREA POSSIBLE ALONG SURGING DRYLINE FROM THE
WEST. DEEP LAYER SHEAR REMAINS QUITE WEAK OWING TO SLACK FLOW
ALOFT...HOWEVER GIVEN HIGH CAPE ENVIRONMENT WITH MARGINAL SHEAR AND
STEEP LOW/MID LEVEL LAPSE RATES...SOME STORMS BECOME SEVERE.  MAIN
THREAT ATTM LOOKS TO BE HAIL AND WIND...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT IN THE VICINITY OF THE BOUNDARY GIVEN POOLED
LOW-LEVEL CAPE AND SUFFICIENT UPDRAFT STRENGTH POTENTIAL WITH GOOD
AFTN HEATING.  THEREAFTER...SETUP APPEARS CONDUCIVE FOR A HEAVY RAIN
THREAT AS SFC BOUNDARY CONTINUES TO BE THE FOCUS FOR CONVECTION
THROUGH THE NIGHT WHILE MOISTURE AVAILABILITY REMAINS VERY HIGH AND
LOW LEVEL CONVERGENCE ALONG THE FRONT INCREASES.  WILL ADD HEAVY
RAIN MENTION INTO THE FCST FOR THIS PERIOD.

TEMPS THROUGH THE PERIOD WILL BE HIGHLY DEPENDENT ON THE EXACT
PLACEMENT OF THE FRONT...HOWEVER HAVE GAMBLED ON THE WARM SIDE OF
THINGS TOMORROW AS MUCH OF THE CWA WILL BE SOUTH OF THE BOUNDARY IN
THE WARM SECTOR.  BY WEDNESDAY...VARIOUS SOLUTIONS SHOW THE FRONT
PUSHING BACK SOUTH AS SFC HI BUILDS INTO THE NORTHERN PLAINS.  WITH
THE SOUTHWARD RETREAT OF THE BOUNDARY AND DIVERGENCE INCREASING
ALOFT WITH THE APPROACH OF WESTERN SYSTEM...HAVE MAINTAINED GOING
POPS FOR WED AFTN/EVENING.  IT APPEARS AT THIS TIME THAT AT LEAST
SOME PORTION OF THE CWA WILL ONCE AGAIN BE IN THE WARM SECTOR...AND
HAVE ATTEMPTED TO SHOW GRADIENT FROM NW/SE OVER THE AREA.
ALSO...THREAT FOR SEVERE STORMS WILL BE INCREASED FOR THOSE AREAS
SOUTH OF THE BOUNDARY BY LATE AFTN AS DEEP LAYER SHEAR INCREASES TO
45-50KTS WITH APPROACHING WESTERN TROF AND CAPE VALUES WILL LIKELY
ONCE AGAIN BE QUITE HIGH WITH GOOD INSOLATION OVER AT LEAST PART OF
THE AREA.

.LONG TERM...THURSDAY THROUGH MONDAY...EARLY IN THIS PERIOD THE
MODELS ARE SIMILAR BRINGING A WEAK SHORT WAVE ACROSS THE FORECAST
AREA WITH A SURFACE LOW PRESSURE SYSTEM JUST TO THE SOUTH. WILL
CONTINUE WITH A CHANCE OF THUNDERSTORMS FOR THURSDAY AND THURSDAY
NIGHT. BUT THIS IS THE END OF FAIR MODEL AGREEMENT.

THE MODELS HAVE FAIRLY SIGNIFICANT DIFFERENCES OVER THE WEEKEND. THE
ECMWF HAS AN UPPER RIDGE AND SURFACE HIGH PRESSURE THAT BUILD ACROSS
THE FORECAST AREA FRIDAY THROUGH SUNDAY...THEN HAS A LARGE UPPER LOW
PRESSURE SYSTEM IN THE GREAT LAKES WITH A SHORT WAVE SWINGING INTO
THE PLAINS FOR MONDAY. ON THE OTHER HAND THE GFSLR HAS THE UPPER
RIDGE MOVING BACK TO THE WEST ALLOWING THE LOW IN THE GREAT LAKES TO
SWING ENERGY INTO THE PLAINS ON SATURDAY. HAVE OPTED TO GO WITH THE
ECMWF SINCE THE RETROGRESSION IN THE GFSLR SEEMS A LITTLE OUT OF
PLACE.

WITH THE UPPER RIDGE BUILDING INTO THE PLAINS ON FRIDAY...EXPECT
THAT THE THUNDERSTORMS WILL COME TO AN END BY MID DAY. WITH THE
RIDGE ACROSS THE AREA SATURDAY AND SUNDAY THERE WILL BE DRY WEATHER
AND MILD TEMPERATURES.

THE NEXT QUESTION THEN IS WHAT TO DO WITH THE SYSTEM THAT TRIES TO
SWING INTO THE PLAINS ON MONDAY. FOR NOW WILL KEEP IT DRY AS THE
RIDGE WILL PROBABLY REMAIN STRONG ENOUGH TO KEEP THE MAIN SYSTEM TO
THE EAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

LAWRENCE/JCB
Hazardous weather outlook, Apr 18, 3:10 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT MON APR 18 2005

CORRECTED DAY LABELS FOR DAYS 2 THROUGH 7

NEZ049-064-077-087-191200-
FILLMORE NE-POLK NE-THAYER NE-YORK NE-
INCLUDING THE CITIES OF...YORK
410 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE AREA
ALONG HIGHWAY 81 FROM OSCEOLA TO HEBRON. THUNDERSTORMS WILL CONTINUE
THIS EVENING AND SOME OF THESE STORMS MAY BECOME SEVERE.  THE MAIN
THREAT WILL BE FROM HAIL TO NEAR GOLF BALL SIZE AND WIND GUSTS TO 60
MPH.

THE THREAT OF THUNDERSTORMS WILL DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH
THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY
EVENING.  THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES.  IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE
80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE TONIGHT. EMERGENCY MANAGERS AND SPOTTERS SHOULD
CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE
WEATHER ON TUESDAY THROUGH THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KSZ007-018-019-NEZ039>041-046>048-061>063-073>076-084>086-191200-
ADAMS NE-BUFFALO NE-CLAY NE-FRANKLIN NE-GREELEY NE-HALL NE-
HAMILTON NE-HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-
NANCE NE-NUCKOLLS NE-OSBORNE KS-PHELPS NE-SHERMAN NE-VALLEY NE-
WEBSTER NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...
HOLDREGE AND KEARNEY
410 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. MOST STORMS ARE
NOT EXPECTED TO BECOME SEVERE BUT MAY PRODUCE SOME SMALL HAIL AND
GUSTY WINDS TO 40 MPH.  THE THREAT OF THUNDERSTORMS WILL END AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH
THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY
EVENING.  THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES.  IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE
80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING. EMERGENCY MANAGERS AND SPOTTERS
SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE
WEATHER ON TUESDAY THROUGH THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KSZ005-006-017-NEZ060-072-082-083-191200-
DAWSON NE-FURNAS NE-GOSPER NE-HARLAN NE-PHILLIPS KS-ROOKS KS-
SMITH KS-
INCLUDING THE CITIES OF...LEXINGTON AND PHILLIPSBURG
410 PM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL INCREASE BY LATE TUESDAY AFTERNOON...WITH
THE POSSIBILITY FOR THUNDERSTORMS CONTINUING THROUGH THURSDAY
EVENING.  THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 1/2 INCHES IN
DIAMETER...WIND GUSTS TO 60 MPH...AND ISOLATED TORNADOES.  IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...PRIMARILY ALONG AND NORTH OF INTERSTATE
80...WHERE RAINFALL AMOUNTS MAY EXCEED 3 INCHES IN SOME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT. EMERGENCY MANAGERS AND SPOTTERS
SHOULD CONTINUE TO MONITOR THE FORECAST FOR THE POSSIBILITY OF SEVERE
WEATHER ON TUESDAY THROUGH THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KISNER

In the hours before

Special weather statement, Apr 18, 2:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT MON APR 18 2005

NEZ049-064-077-087-190300-
FILLMORE-POLK-THAYER-YORK-
INCLUDING THE CITY OF...YORK
331 PM CDT MON APR 18 2005

.NOW...
...SEVERE THUNDERSTORM WATCH NUMBER 161 IN EFFECT UNTIL 10 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 161 FOR THE FOLLOWING COUNTIES...

IN SOUTH-CENTRAL NEBRASKA...
POLK...YORK...FILLMORE...THAYER

NELSON
Special weather statement, Apr 18, 2:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT MON APR 18 2005

CORRECTED FORMAT

NEZ049-064-077-087-190300-
FILLMORE-POLK-THAYER-YORK-
INCLUDING THE CITY OF...YORK
331 PM CDT MON APR 18 2005

...SEVERE THUNDERSTORM WATCH NUMBER 161 IN EFFECT UNTIL 10 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 161 FOR THE FOLLOWING COUNTIES...

IN SOUTH-CENTRAL NEBRASKA...
POLK...YORK...FILLMORE...THAYER

NELSON

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

21 hail, 7 funnel cloud, 3 flash flood, 2 heavy rain, 2 tornado. Local standard time, as filed.

Heavy Rain, York

When
April 18, 3:30 PM CST to 6:30 PM CST
Where
York County, York
Measured
338
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Hail, York

When
April 18, 3:33 PM CST
Where
York County, York
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
40.867, -97.583

Funnel Cloud, York

When
April 18, 3:40 PM CST
Where
York County, 1 mi NE of York
Reported by
TRAINED SPOTTER
Coordinates
40.717, -97.717

Hail, York

When
April 18, 3:45 PM CST
Where
York County, 4 mi W of Waco
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.583, -97.583

Funnel Cloud, York

When
April 18, 3:58 PM CST
Where
York County, 3 mi W of Waco
Reported by
LAW ENFORCEMENT
Coordinates
40.533, -97.583

Hail, Fillmore

When
April 18, 4:18 PM CST
Where
Fillmore County, 5 mi N of Fairmont
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -97.450

Hail, York

When
April 18, 4:29 PM CST
Where
York County, 5 mi NE of Mc Cool Jct
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.900, -97.450

Hail, Hamilton

When
April 18, 4:29 PM CST
Where
Hamilton County, 7 mi NE of Stockham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.417, -97.633

Hail, York

When
April 18, 4:40 PM CST
Where
York County, 5 mi S of Waco
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.483, -97.583

Hail, Fillmore

When
April 18, 5:05 PM CST
Where
Fillmore County, 5 mi W of Grafton
Measured
1.75 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Funnel Cloud, Fillmore

When
April 18, 5:15 PM CST
Where
Fillmore County, 3 mi W of Grafton
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -97.583

Tornado, Fillmore

When
April 18, 5:22 PM CST to 5:25 PM CST
Where
Fillmore County, 4 mi W of Grafton
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
41.100, -97.433

A tornado in far northwest Fillmore County knocked over an irrigation center pivot system on its short path.

Funnel Cloud, York

When
April 18, 5:30 PM CST
Where
York County, 3 mi W of Lushton
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -97.533

Flash Flood, York

When
April 18, 5:30 PM CST to 7:30 PM CST
Where
York County, York
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Tornado, York

When
April 18, 5:40 PM CST to 5:41 PM CST
Where
York County, 1 mi S of Lushton
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.467, -97.533

A brief tornado was reported by local law enforcement near Lushton in southwest York County. No damage was reported.

Hail, Fillmore

When
April 18, 5:45 PM CST
Where
Fillmore County, 4 mi N of Geneva
Measured
1.75 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Hail, Fillmore

When
April 18, 6:00 PM CST
Where
Fillmore County, Geneva
Measured
1.75 in hail
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
40.067, -97.933

Hail, Fillmore

When
April 18, 6:00 PM CST
Where
Fillmore County, Exeter
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.133, -97.467

Flash Flood, York

When
April 18, 6:17 PM CST to 9:00 PM CST
Where
York County, Waco
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.150, -97.883

Hail, Fillmore

When
April 18, 6:37 PM CST
Where
Fillmore County, 4 mi E of Shickley
Measured
1.75 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.150, -97.717

Hail, Fillmore

When
April 18, 6:37 PM CST
Where
Fillmore County, 3 mi S of Geneva
Measured
2.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.150, -97.867

Baseball size hail pounded the vehicle of the Fillmore County Emergency Manager. The windshield was shattered and glass flew into the eyes of the Emergency Manager. He was able to drive to the local hospital to receive treatment and was released.

Heavy Rain, Nuckolls

When
April 18, 7:00 PM CST to 10:30 PM CST
Where
Nuckolls County, 3 mi W of Ruskin
Measured
278
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.017, -97.700

Hail, Fillmore

When
April 18, 7:00 PM CST
Where
Fillmore County, Strang
Measured
1.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Flash Flood, Polk

When
April 18, 7:00 PM CST to 11:00 PM CST
Where
Polk County, 7 mi S of Shelby
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Hail, Fillmore

When
April 18, 7:10 PM CST
Where
Fillmore County, 4 mi W of Ohiowa
Measured
2.75 in hail
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -97.583

Funnel Cloud, Thayer

When
April 18, 7:21 PM CST
Where
Thayer County, 5 mi W of Bruning
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Hail, Thayer

When
April 18, 7:33 PM CST
Where
Thayer County, Bruning
Measured
1.75 in hail
Property damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.900, -97.533

Funnel Cloud, Thayer

When
April 18, 7:47 PM CST
Where
Thayer County, 3 mi E of Belvidere
Reported by
TRAINED SPOTTER
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Hail, Nuckolls

When
April 18, 7:58 PM CST
Where
Nuckolls County, 3 mi N of Hardy
Measured
1.25 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.700, -97.567

Hail, Thayer

When
April 18, 8:19 PM CST
Where
Thayer County, Gilead
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -97.517

Hail, Nuckolls

When
April 18, 8:30 PM CST
Where
Nuckolls County, 1 mi W of Ruskin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.783, -97.867

Hail, Thayer

When
April 18, 9:00 PM CST
Where
Thayer County, Deshler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -97.450

Hail, Nuckolls

When
April 18, 9:21 PM CST
Where
Nuckolls County, Ruskin
Measured
1.75 in hail
Property damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.633, -97.800

Hail, Thayer

When
April 18, 10:25 PM CST
Where
Thayer County, 4 mi W of Chester
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Funnel Cloud, Thayer

When
April 18, 10:35 PM CST
Where
Thayer County, 4 mi W of Chester
Reported by
TRAINED SPOTTER
Coordinates
40.633, -97.783

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448035, 5448036, 5448037, 5448038, 5448039, 5448040, 5448041, 5448042, 5448043, 5448044, 5448045, 5448046, 5448047, 5448048, 5448117, 5448118, 5448119, 5448120, 5448121, 5448122, 5448123, 5448124, 5448125, 5448126, 5448127, 5448128, 5448129, 5448130, 5448131, 5448132, 5448133, 5448134, 5448135, 5448136, 5448137.